Florida, 2004Rip Current in Florida, November 14, 2004
November 14, 2004 · NWS MLB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 14, 3:00 PM EST, 15 minutes earlier.
Area forecast discussion, Nov 14, 3:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EST SUN NOV 14 2004
...GUSTY WINDS WILL CONTINUE TO BUFFET THE BEACHES TONIGHT...
...ROUGH SURF AND BEACH EROSION DURING THE ASTRONOMICAL HIGH TIDE
CYCLES THROUGH MONDAY WITH SOME COASTAL FLOODING POSSIBLE...
.DISCUSSION...
CURRENTLY...ERN CONUS HIGH PRES FIRMLY IN CONTROL OF THE LCL WX
PATTERN. DEEP ANTICYCLONIC FLOW IS GENERATING STRONG ONSHORE WINDS
ACROSS THE PENINSULA. 915MHZ KXMR WIND PROFILER CURRENTLY MEASURING
A SOLID LAYER OF 25KT WINDS THROUGH 6000FT. LATEST RUC80 ANALYSIS
MEASURING H100-H70 MEAN RH VALUES AOA 75% WITH DRIER AIR UPSTREAM
OFF THE COAST OF THE CAROLINAS. MUCH DRIER AIR IS TRAPPED ABV A
STRONG SUBSIDENCE INVERSION IN THE H80-H65 LYR...H70-H50 MEAN RH
VALUES AOB 50% AND PLUMMET TO AS LITTLE AS 10% UPSTREAM.
GIVEN THE SIZE AND STRENGTH OF THE RIDGE AXIS OVER THE ERN U.S...
ITS GOING TO TAKE AWHILE FOR IT TO PUSH OFF THE COAST. AS A RESULT
...STRONG NERLY FLOW WILL CONTINUE OVERNIGHT. GIVEN THE DEPTH AND
STRENGTH OF THE ONSHORE FLOW AND THE HIGH MOISTURE TRAPPED BELOW THE
INVERSION...THERE WILL BE LITTLE IN THE WAY OF COOLING OVERNIGHT
ALONG THE COAST...WHERE MOST AREAS WILL SEE MIN TEMPS WITHIN 5-10F
OF TODAYS MAXES. AS SUCH...THE 12Z MET MOS IS TOO COOL/DRY SO WILL
OPT FOR THE MAV GUIDANCE. ISOLD SHRA POSSIBLE EARLY...BUT SOME
OF THE DRY AIR UPSTREAM WILL DRIFT IN OVERNIGHT... WILL KEEP POPS
BLO 20% AND LIMIT THEM TO THE COAST...AND A SILENT 10% INLAND.
MON-WED...LARGE SURFACE HIGH WILL GRADUALLY WEAKEN DURING THE SHORT
RANGE. THE 8MB PGRAD FROM JAX-MIA @12Z MON WILL GRADUALLY LOOSEN TO
6MB BY 00Z TUE AND 4MB BY 00Z WED. SO AFTER ANOTHER WINDY DAY MON
...WEL SEE A SLOW IMPROVEMENT THROUGH MID WEEK. BRISK ONSHORE FLOW
MAY PRODUCE A FEW MORE SHRA MON/MON NIGHT...HOWEVER WITH GRADUALLY
WEAKENING ONSHORE FLOW...CONTINUATION OF MODIFIED DRY AIR ADVECTION
AND PANCAKED NATURE OF STRATOCU WELL UPSTREAM...OVERALL POPS WILL
GENERALLY BE IN THE 10-15% RANGE AT BEST. EXCEPTION MAY BE WED/WED
NIGHT...WHEN A COMPACT BUT ROBUST H50 SHORT WAVE TROUGH/VORT DROPS
SOUTHEAST ACROSS SC/GA AND THEN NE/N CTRL FL. LACK OF MOISTURE MAY
PRECLUDE SHRA OVER LAND...BUT IT WOULD NOT SURPRISE ME AT ALL IF WE
SEE SOME LIGHT RAIN EVENTUALLY BREAK OUT UPSTREAM WITH THIS FEATURE
...AND WE WIND UP HAVING TO ADD RAIN CHCS WED AND/OR WED NIGHT.
THU-SUN...LARGE SFC HIGH WILL REMAIN DOMINANT WX FEATURE INTO THE
XTD RANGE AS WELL. CTR WILL MOVE SLOWLY EWD INTO THE ATLC BY SAT...
ALLOWING ONSHORE FLOW TO VEER TO SE. MED RANGE GUIDANCE HAS TRENDED
MORE NE THAN E WITH THE LOW EJECTING OUT OF THE SWRN U.S. FOR NEXT
WEEKEND. HAVE BEEN HEMMING AND HAWING WITH WHETHER OR NOT TO PUT
SLGT CHC SHRA INTO DAYS 6-7 LAST SEVERAL PKGS...AND GIVEN THE POOR
MODEL CONTINUITY OUT THAT FAR...CANNOT SEE A GOOD ENOUGH REASON TO
DO SO ATTM.
&&
.MARINE...LOCAL REPORTS FROM EARLIER TODAY INDICATED MODERATE BEACH
EROSION FORM THIS MORNINGS HIGH TIDE. REF LSRMLB...RECD A REPORT
FROM THE USCG ABOUT RUNUP BREACHING THE DUNE LINE AT PLAYALINDA
BEACH DURING THIS MORNINGS ASTRONOMICAL HIGH TIDE. OVERWASH NEARLY
CREATED A TEMPORARY INLET FROM THE ATLC TO THE MOSQUITO LAGOON IN
ONE SECTION OF THE NARROW 150 YARD SECTION OF THE BARRIER ISLAND
THERE.
PLAN TO EXTEND COASTAL FLOOD THROUGH NOON MONDAY IN ORDER TO COVER
THE MID MORNING HIGH TIDE. HIGH SURF ADVISORY WILL BE EXTENDED THRU
ALL OF MONDAYS SURF SHOULD REMAIN 10FT OR BETTER ALL DAY.
UPCOMING HIGH TIDES ALONG THE FLORIDA EAST COAST:
TODAY 845PM-930PM MONDAY 930AM-1015AM & 930PM-1030PM
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 63 74 61 74 / 10 20 20 10
MCO 62 75 59 76 / 10 10 20 10
MLB 67 75 66 76 / 10 20 20 10
VRB 68 76 66 76 / 10 20 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...COASTAL FLOOD WATCH THROUGH NOON MONDAY...
...HIGH SURF ADVISORY TONIGHT THROUGH MONDAY...
...SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET...
...LAKE WIND ADVISORY IN EFFECT UNTIL SUNSET...
&&
SHORT TERM...BRAGAW
LONG TERM...CRISTALDI
Hazardous weather outlook, Nov 14, 6:00 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EST SUN NOV 14 2004
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
142100-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
600 AM EST SUN NOV 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT:
...COASTAL FLOOD WATCH AND HIGH SURF ADVISORY THROUGH TONIGHT...
...LAKE WIND ADVISORY TODAY...
...HIGH WIND IMPACT...
A STRONG HIGH PRESSURE SYSTEM OVER THE EASTERN UNITED STATES WILL
PRODUCE STRONG NORTHEAST WINDS OF 20 TO 25 MPH WITH GUSTS OF 35 MPH
LIKELY NEAR THE COAST. THESE WINDS WILL PRODUCE HAZARDOUS BOATING
CONDITIONS ON AREA LAKES. AS A RESULT...A LAKE WIND ADVISORY IS IN
EFFECT FOR ALL OF EAST CENTRAL FLORIDA.
...COASTAL FLOOD IMPACT...
THE COMBINATION OF LARGE BREAKING WAVES AND ABOVE NORMAL TIDE CYCLES
WILL LIKELY RESULT IN MODERATE BEACH EROSION NEAR THE TIMES OF HIGH
TIDES. DUE TO THE ALREADY BATTERED STATES OF AREA BEACHES...SEA WATER
SPILLAGE OVER DUNE LINES AND SEA WALLS MAY RESULT IN FLOODING OF SOME
COASTAL PROPERTIES. PROPERTY OWNERS SHOULD TAKE PROTECTIVE ACTION.
HIGH TIDES ALONG THE EAST CENTRAL FLORIDA COAST LINE WILL OCCUR
BETWEEN 830 AM AND 930 AM THIS MORNING...AND THEN AGAIN THIS EVENING
BETWEEN 845 PM AND 930 PM.
...RIP CURRENT IMPACT...
NORTHEAST SWELLS WILL INCREASE BOTH IN SIZE AND PERIOD TODAY AND
COMBINE WITH STRONG AND GUSTY NORTHEAST WINDS...TO PRODUCE ROUGH
POUNDING SURF AT THE BEACHES. A HIGH SURF ADVISORY IS IN EFFECT FOR
LARGE BREAKERS THAT CAN KNOCK YOU DOWN AND MAKE YOU MORE SUSCEPTIBLE
TO BEING CAUGHT IN A RIP CURRENT.
...WIND AND SEA IMPACT...
SMALL CRAFT ADVISORIES ARE IN EFFECT FOR STRONG NORTHEAST WINDS OF
25 KNOTS WITH OCCASIONAL GUSTS TO GALE FORCE. SEAS WILL BUILD GREATER
THAN 12 FEET OVER THE OPEN ATLANTIC.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
THE THREAT FOR COASTAL FLOODING...BEACH EROSION AND HIGH SURF WILL
LINGER INTO EARLY NEXT WEEK. NORTHEAST WINDS WILL BEGIN TO DECREASE
TUESDAY INTO WEDNESDAY. HAZARDOUS BOATING CONDITIONS WILL PERSIST
INTO MID WEEK WITH LARGE SWELLS SLOW TO SUBSIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CONTACT THE NATIONAL WEATHER SERVICE IN
MELBOURNE IF COASTAL FLOODING IS OBSERVED.
KELLY
In the hours before
Local storm report, Nov 14, 12:34 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1234 PM EST SUN NOV 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HIGH ASTR TIDES PLAYALINDA BEACH 28.64N 80.62W
11/14/2004 BREVARD FL PARK/FOREST SRVC
DUNES BREACHED ALONG PLAYALINDA BEACH DURING THE MORNING
HIGH TIDE. RUNUP HAD PUSHED INLAND ACROSS 100 YARDS OF
THE NARROW 150 YARD WIDE BARRIER ISLAND, NEARLY CUTTING A
NARROW INLET TO THE MOSQUITO LAGOON.
&&
CRISTALDIRip Current, Brevard
- When
- November 14, 3:15 PM EST
- Where
- Brevard County, Patrick Afb
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 28.300, -80.701 (the zone’s center; the record gives no point)
A 19 year old man drowned in a rip current at a Patrick Air Force Base beach. He was standing on the sand bar when he was swept off his feet and carried into deeper water.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Texas, November 14 to 15, 20041 death · 1 event
- Flash Flood in Texas, November 14, 2004$15,000 · 1 event
- Strong Wind in Hawaii, November 14 to 16, 20041 injured · 1 event
- Dense Fog in California, November 14 to 17, 20044 events
- Blizzard and High Wind in Alaska, November 14 to 15, 200457 kt wind · 4 events
- High Wind in Montana, November 14, 200454 kt wind · 2 events
- Debris Flow and Flood in Puerto Rico, November 14, 20042 events
- Heavy Snow in New Mexico, November 14, 20041 event
- Flood in Puerto Rico, November 14, 20041 event
- Debris Flow in Puerto Rico, November 14, 20041 event
- Storm Surge in Florida, November 14, 20041 event
- High Surf in Puerto Rico, November 14, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427978.